Thyroid Disease Forum banner
1 - 10 of 10 Posts

·
Newbie
Joined
·
116 Posts
Hi!

A bit of my backstory:

I was diagnosed with graves at 12 and took tapazole until I was 22. At that point I was weened off meds and did great without them for many years.

About a year ago at 29, I started feeling groggy, sleeping tons and gaining weight. My levels were on the low side of normal, tipping toward HYPO thyroid. The endo put me on a .05 (50mg) Levothyroxine dose and I started to lose weight and feel better.

My Dr left his practice in NYC with 3 weeks notice, so I was left without treatment for four months until I could get into a new Endo.

Around this time I was starting to feel the same as I did before starting the dose, sleepy, tired, low pulse, and weight gain. I workout 6 days a week and run many miles, so this isn't normal for me.

I finally saw a new DR, who tested TSH and said it was smack in the middle of normal range. She told me she doesn't test T3 or T4 because if the TSH was off the test would automatically do it.

She told me a .05 (50mg) dose was essentially a water pill and I could probably even go off it or try more to see if my symptoms got better.

I then started doubling my dose to 100mg, two pills a day to see if I would feel better. It has been over 3 weeks and I am feeling much better, sleeping less, dropping weight easier and have a heart rate of 75 bpm resting.

I called to let me DR know I was feeling better, and she got angry saying that 100mg was a dangerous high dose and could cause cardiac problems and bone breakage.

I'm confused since she told me what I was taking before was essentially a water pill placebo and hardly did anything.

She wants me to have more bloodwork now but says she will not prescribe me 100 a day because I had a normal range TSH.

What do you guys think about this? Is 100mg that dangerous? Should I get a second opinion? Also if it is should I drop back to 50mg asap or will I need to slowly go back to 50?
 

·
Super Moderator
Joined
·
6,623 Posts
I finally saw a new DR, who tested TSH and said it was smack in the middle of normal range. She told me she doesn't test T3 or T4 because if the TSH was off the test would automatically do it.
This alone is a reason to find a new doctor. TSH in a normal healthy person is closer to 1.

Since you initially were DX'd with Graves and are now hypo your antibodies are acting up. You should have a ultrasound of your thyroid as well as antibodies testing to see what's going on. You are now entering the teeter totter of trying to stabilize with both antibodies in your system.

I had both and only presented hyper - never could stabilize and finally gave up after 4.5 years of being on tapazole.

You might want to start thinking about a thyroid removal and you will stabilize on replacement med's and your life can move on.

Endo's can be the worst - call an ENT and ask for a full thyroid workup to include TPO antibodies, TSI antibodies, FT-4 and FT-3 as well as Thyroglobulin antibodies to rule out cancer.
 
  • Like
Reactions: Andros

·
Newbie
Joined
·
116 Posts
Discussion Starter · #3 ·
I would rather not take out the thyroid hormone I have since it's still working and just have to take a really high dose to replace it.

I have had many scans and it is not enlarged and has no issue there so thats a plus.

I do think I need a better DR, my question is more about the dosage going from 50-100 and if it really is dangerous for the body like she is saying.

She thinks that with a TSH in normal range I could even go off it totally, but given the weight gain I had prior to taking it that doesn't seem like a good idea! I'm a performer so no room for weight gain, I can get fired.
 

·
Registered
Joined
·
202 Posts
100 mcg Levothyroxine is not a dangerously high dose. It all depends on what your body needs. To find out, you need FT3 and FT4 checked. You should find a new doctor who will check the Frees, and dose you on symptoms, NOT the TSH!
 
  • Like
Reactions: Lovlkn

·
Super Moderator
Joined
·
6,623 Posts
Your thyroid isn't working properly. It is dying off because of the TSI antibodies you have.
 

·
Premium Member
Joined
·
7,065 Posts
I would rather not take out the thyroid hormone I have since it's still working and just have to take a really high dose to replace it.

I have had many scans and it is not enlarged and has no issue there so thats a plus.

I do think I need a better DR, my question is more about the dosage going from 50-100 and if it really is dangerous for the body like she is saying.

She thinks that with a TSH in normal range I could even go off it totally, but given the weight gain I had prior to taking it that doesn't seem like a good idea! I'm a performer so no room for weight gain, I can get fired.
Again, TSH only matters slightly. You need to look at free t4 and free t3 to determine your dosage.

Doubling your dose can be dangerous, yes. It depends on what your frees look like, but it can be dangerous. Especially with TSI.

I'm actually thinner now than when I had my thyroid since I've been able to fine tune my frees....weight should not be the issue here, your health should be.
 

·
Newbie
Joined
·
116 Posts
Discussion Starter · #7 ·
My Dr called back today after my blood work yesterday. It was loads of fun, the nurse forgot me in a room for 35 minutes, then went right through the vein in my hand. It turned into an egg and I got dizzy and nauseous and had to lay down for 15 minutes. Love this place.

Anyway she said my level was high of normal TSH so I could stay on the 100mg if I want to as long as I check every 2 months so I don't get heart or bone destiny damage. I thought Levo and Synthyroid was safe to take? Oy
 

·
Premium Member
Joined
·
7,065 Posts
Levo is safe to take as long as you aren't overly medicated. As with anything, there's always too much of a good thing...and over medication can and does cause bone and cardiac issues.
 

·
Super Moderator
Joined
·
2,964 Posts
Yuck, sounds like that nurse was a piece of work. If it makes you feel any better, I once threw up on a nurse during a blood draw! I made the mistake of looking down as the needle was going into my vein and I just lost it all over her shoes. Now, I always look up at the ceiling during labs.
 

·
Super Gold Veteran
Joined
·
1,550 Posts
Lessons to be learned:

1. Go to a blood lab and have them draw the blood. They're much better at it because they do it all day long.

2. Get copies of your tests. If someone told me my "results are in the normal range" I would want specifics. What's normal to them isn't necessarily MY normal.

3. No one should ever adjust the dose of any medication without the doctor's approval. Going from 50 to 100 can cause a ton of critical issues for some. In fact, in the 20+ years I've taken meds for Hashimoto's, whenever I need an adjustment, it's always "eased into" and never a jump such as 50 to 100.
 
1 - 10 of 10 Posts
Top